MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (BROKEN BOW) BD VACUTAINER® BLOOD ALCOHOL DETERMINATIONS SODIUM FLUORIDE; BLOOD SPECIMEN COLLECTION DEVICE

BECTON, DICKINSON & CO. (BROKEN BOW) BD VACUTAINER® BLOOD ALCOHOL DETERMINATIONS SODIUM FLUORIDE; BLOOD SPECIMEN COLLECTION DEVICE
Catalog Number 367001
Medical Device Problem Code Component Missing (2306)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/03/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Date of event: unknown.A device evaluation and/or device history review is anticipated, but is not complete.Upon completion, a supplemental report will be filed.
 
Event or Problem Description
It was reported that bd vacutainer® blood alcohol determinations sodium fluoride tubes were found without additive.This occurred on 73 occasions before use.The following information was provided by the initial reporter: material no: 367001 batch no: 8187663.It was reported 73 tubes were found without additive.We found 73 tubes without additive.That means 273/300 have now been identified from the 240,000 lot.Date discovered was not initially provided by customer.
 
Event or Problem Description
It was reported that bd vacutainer® blood alcohol determinations sodium fluoride tubes were found without additive.This occurred on 73 occasions before use.The following information was provided by the initial reporter: material no: 367001 batch no: 8187663.It was reported 73 tubes were found without additive.We found 73 tubes without additive.That means 273/300 have now been identified from the (b)(4) lot.Date discovered was not initially provided by customer.
 
Additional Manufacturer Narrative
H.6.Investigation summary: this complaint is under the scope of field action # pas-19-1461.Bd received samples and photos from the customer facility for investigation.The photos were evaluated and the customer¿s indicated failure mode for insufficient additive with the incident lot was observed.Additionally, evaluation of the customer samples was performed and tubes with insufficient additive were observed.A review of the device history record was completed for the incident lot and, based on this review, all product specifications and requirements for lot release were met; there were no related quality non-conformances during manufacturing of the product.Bd has initiated further investigation relating to this issue through a capa and potential causes have been identified.As a result, corrective actions have been established and are in the process of being implemented.Investigation conclusion: based on evaluation of the customer photos, the customer¿s indicated failure mode for insufficient additive with the incident lot was observed.Additionally, evaluation of the customer samples was conducted and tubes with insufficient additive were observed.Further investigation activities have been conducted through a capa and the most likely root cause has been identified.As a result, corrective actions and procedures are being implemented to mitigate further occurrences.Root cause description: a capa was conducted to document further investigation and root cause analysis relating to this issue.The investigation has identified the most likely root causes and corrective actions are in the process of being implemented.Capa 842998.Based on an assessment of severity and frequency, it was determined that a capa is required at this time in order to determine the root cause associated with this issue.The investigation has identified potential root cause(s) for this issue and corrective actions are in the process of being implemented.H.7.Remedial action required: this information is associated with field action # 2243072-05/09/2019-008-r 1.Recall summary: bd is conducting a voluntary medical device recall for the bd vacutainer® fluoride tubes for blood alcohol determinations, catalog# 367001, lot #8187663.The recalled lot has been confirmed to have no additive within the tube.2.Product and scope: bd vacutainer® fluoride tubes for blood alcohol determinations.3.Description of issue: the recalled lot has been confirmed to have no additive within the tube (see investigation summary below for scoping details).Bd pas identified this issue thru the bd complaint investigation system.4.Summary table of the # of complaints and mdrs in scope: per 806 # 2243072-05/09/2019-008-r dated june 28, 2019, there were a total of 2 complaints and 2 mdrs within scope: complaint: (b)(4) / mdr: 1917413-2018-04055 complaint: (b)(4) / mdr: 1917413-2018-04112 5.Hhe summary: the defect for this product is relatively visible, and following clsi recommended clinical practice, the product would be inspected prior to use and not be used for testing.However, if the defective product was used for testing it is crucial to be able to state with confidence that a reported amount of alcohol was, in fact, present.If collected and tested, the tubes lacking the additives, will essentially yield a clotted sample that would be rejected.If these samples did get tested, literature states that samples without this preservative have yielded reliable results for samples stored at room temperature (25oc) for 2 days.The patient would be treated based on their clinical picture as per clinical practice, regardless of the result when the patient's clinical status is assessed.In case the clotted samples were not rejected and serum was inadvertently tested after 2 days, there may be a remote chance of erroneous results, however treatment is not dependent on the result.Also, the chance of blood alcohol testing after two days is unlikely.Since alcohol results from serum samples lack forensic value, clotted samples would not be suitable for testing due to the absence of a reliable conversion factor from serum to whole blood.Therefore the results could not be used for legal reasons.The overall health risk associated with this defect is considered very low.6.Investigation summary: dhr review was performed and found no issues with the product in scope.Evaluation of 200 total complaint samples visually confirmed ¿incorrect additive quantity¿.Additionally, 100 retain samples from lot 8187663 were evaluated, these samples did not indicate ¿incorrect additive quantity¿.All process and final inspections comply with specification requirements.Subsequently, video footage at the filling operation was reviewed, it was confirmed that a 300 tube batch tray was inadvertently removed from the line prior to the powder filling dispensing operation, this unfilled tray was then placed onto a pallet with powder filled product.Bd pas has initiated capa 842998 to further investigate this issue and implement corrective actions.7.Recall reference #, either bd internal or res/z# please reference bd recall # pas-19-1461.

Brand Name
BD VACUTAINER® BLOOD ALCOHOL DETERMINATIONS SODIUM FLUORIDE
Common Device Name
BLOOD SPECIMEN COLLECTION DEVICE
Manufacturer (Section D)
BECTON, DICKINSON & CO. (BROKEN BOW)
150 south 1st avenue
broken bow NE 68822
MDR Report Key8799745
Report Number1917413-2019-01768
Device Sequence Number11436242
Product Code JKA
UDI-Device Identifier50382903670012
UDI-Public50382903670012
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K901449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other,user facility
Initial Reporter Occupation Other Health Care Professional
Remedial Action Recall
Type of Report Initial,Followup
Report Date (Section B) 07/30/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date07/31/2020
Device Catalogue Number367001
Device Lot Number8187663
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/12/2019
Initial Date Received by Manufacturer 07/03/2019
Supplement Date Received by Manufacturer07/03/2019
Initial Report FDA Received Date07/17/2019
Supplement Report FDA Received Date07/30/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
PAS-19-1461
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;